Harm reduction strategies can reduce the risks associated with taking drugs and drinking alcohol but cannot remove them completely.
A drug-related emergency might be affecting someone’s physical health, or it might affect their mental health. Both should be taken seriously. You may need to do different things to help someone depending on their appearance or behaviour.
Overdoses of depressant drugs often involve breathing difficulties.
Overdoses of stimulant drugs can involve heart attacks or seizures (fits).
Would you know what to do in a drug related emergency?
Stay with them and check on them regularly If they are very worried or distressed, sit them somewhere calm and give reassurance
If they are having a seizure (fitting), keep the area safe and move anything that could hurt them. If you are on a dancefloor, get someone to stop the music, turn up the lights and clear a space.
If someone is unconscious, having a seizure or not breathing normally, call 999. Give as much information as possible including location, age, gender, what has happened and be honest about what they have taken
If they are unconscious, put them in the recovery position (or on their side) and monitor breathing.
Are they responsive? Gently shake their shoulders. Ask them questions, “what happened?”, “Open your eyes.” If they open their eyes or give a gesture, they are responsive. If they do not respond in any way, they need treatment as fast as possible. If the casualty is not responsive, remember your “ABC’s”
Is the airway open and clear? Open the airway by placing one hand on the forehead and with the other hand gently tilt the head back to lift the chin.
Are they breathing normally? Place your ear above their mouth, looking down at their body. Listen for sounds of breathing and see if you can feel their breath on your cheek. Watch to see if their chest moves. Do this for 10 seconds. If they are not breathing you need to do CPR whilst waiting for the ambulance to arrive.
Are they bleeding? If bleeding severely, put pressure on the wound, if not put them in the recovery position.
Inflict excessive pain to wake them
Give them any other drugs
Walk them about or attempt to restrain them
Give them anything to eat or drink
(apart from small sips of water)
Put them in a bath/shower
Encourage them to vomit
If they are having a ‘fit’ or seizure - Clear space. Move tables, chairs, and people out of the way to make sure the area is safe and there is nothing they could hurt themselves on. Consider turning up the lights and / or stopping the music.
DON’T try to restrain them. Only move them if they are in immediate danger. Cushion their head if they’re on the ground.
Loosen any tight clothing around their neck, such as a collar or tie, to aid breathing. Turn them on to their side after their convulsions stop into the Recovery Position. Call an ambulance. Be sure to inform the paramedics if the fit stops and starts, if it doesn’t stop within a couple of minutes or if the person turns blue.
Serotonin syndrome is triggered by drugs that can cause an overdose of serotonin, such as MDMA (ecstasy), the most severe cases involve interactions with other drugs.
Serotonin syndrome can kill if it is not dealt with quickly. If in doubt, ring for an ambulance
The main symptoms are: rigid, jerky, twitchy unusual movements, often involving the lower legs; shaking; fully dilated pupils; overheating; shivering; racing heart; appearing agitated & confused.
Chest Pain / Rapid heart rate
If they have chest pains: sit them down in a calm environment and reassure them. If the pain hasn’t gone within 15 minutes or is severe, call an ambulance.
Do they have a heart rate over 140 beats per minute not settling within 5 minutes?
If they can’t be woken: (by shaking their shoulders and calling their name), or you notice a blueness of the skin, including lips or fingernails (or greyish for darker complexions) or they have trouble breathing, call an ambulance.
Check there is nothing stuck in their throat (vomit etc), if there is remove it. For vomit, turn the head to the side and let gravity do its job.
If that doesn’t work, turn their far shoulder towards you so that their mouth points towards the ground for 5 secs. If neither work don’t waste time, start CPR or they will die quickly.
You should put an unconscious person who is still breathing into the recovery position, if they vomit while lying on their back, they can swallow their vomit and drown in it.
If they are not breathing or have abnormal breathing (e.g. raspy breath) – start CPR and call an ambulance
Vomiting is usually nature’s way of telling you’ve had too much. If somebody is feeling unwell through drink and drugs, don’t give them anything to eat and only let them sip water (never force them to drink anything).
If after vomiting they want to sleep, let them but keep your eye on them. Make sure they are lying on their side
If it is an opiate (eg. heroin) overdose and there is naloxone available, it is perfectly legal for you to administer if in an emergency.
Naloxone saves lives. Bristol Drugs Project provides free training on how to recognise and respond to an opiate overdose, including how to administer Naloxone. Book here.
Stimulant drugs such as ecstasy and M-cat raise body temperature. Alcohol dehydrates you making you hotter still. If people have taken stimulant drugs; are dancing for long periods; are inside a hot club or outside in the sun their body can dangerously overheat. Some people have overheated on stimulants without dancing.
If the person is overheating, try to cool them down. Take them outside or somewhere cool, remove outer layers of clothing and use damp cloths. DON’T use ice cold water. If they are conscious, allow them to sip water or a non alcoholic drink.